Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Denver/Boulder, CO

July 19, 2004Clear Creek County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 19, 2004, 3:47 PM MDT for Clear Creek County, Colorado. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 3:47 PM MDT (21:47 UTC)
Expired
Jul 19, 2004, 5:45 PM MDT
In force
118 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Clear Creek County, CO

The radar

The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 192146
FFWBOU
COC019-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADARD INDICATED 
THAT A THUNDERSTORM WITH HEAVY RAIN HAD MOVED OVER NORTHERN CLEAR 
CREEK COUNTY...ABOUT 30 MILES WEST OF DENVER.  THE STORM PRODUCING 
THE   HEAVY RAIN WAS MOVING EAST AT 10 MPH. 

THE CLEAR CREEK COUNTY SHERIFF REPORTED THAT FLOODING HIGH IN 
VIRGINIA GULCH HAD CAUSED OH MY GOD ROAD TO BE CLOSED. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...IDAHO
SPRINGS.

FLOOD WATERS ARE MOVING DOWN VIRGINIA GULCH FROM ABOVE IDAHO SPRINGS 
DOWN TO CLEAR CREEK IN IDAHO SPRINGS.  RISING WATERS CAN BE EXPECTED 
WHERE VIRGINIA GULCH FLOWS INTO CLEAR CREEK BY 4 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3979 10556 3975 10559 3972 10551 3975 10549

$$
DANKERS
2 follow-up statements
000 
WGUS75 KBOU 192300
FFSBOU
COC019-200030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT MON JUL 19 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  NORTH CENTRAL CLEAR CREEK COUNTY

UNTIL 545 PM MDT.

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN SHOWERS AND THUNDERSTORMS 13 MILES NORTHWEST OF IDAHO 
SPRINGS...OR ABOUT 40 MILES WEST OF DENVER. THE STORMS WERE MOVING 
SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO 
IDAHO SPRINGS.

EARLIER THIS AFTERNOON...A BAND OF SHOWERS MOVING OVER THE VIRGINIA 
GULCH DRAINAGE CAUSED THE OH MY GOD ROAD ABOVE IDAHO SPRINGS TO BE 
CLOSED.  IF ADDITIONAL SHOWERS MOVE OVER THE VIRGINIA GULCH DRAINAGE 
THIS EVENING...WATER LEVELS CAN BE EXPECTED TO RISE AGAIN.  BASED ON 
REPORTS OF PROBLEMS IN THIS AREA OVER THE PAST FEW DAYS...IT WILL 
TAKE LESS THAN A HALF INCH OF RAIN FALLING IN A 30 MINUTE PERIOD TO 
CAUSE PROBLEMS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3979 10556 3975 10559 3972 10551 3975 10549

$$
DANKERS
000 
WGUS75 KBOU 192343
FFSBOU
COC019-200000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT MON JUL 19 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  NORTH CENTRAL CLEAR CREEK COUNTY

UNTIL 545 PM MDT HAS EXPIRED.

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN SHOWERS OVER IDAHO SPRINGS...OR ABOUT 31 MILES WEST OF DENVER. 
THE SHOWERS WERE MOVING SOUTHEAST AT 10 MPH.

THE LATEST ROUND OF SHOWERS HAS NOT PRODUCED HEAVY RAIN OVER 
NORTHERN CLEAR CREEK COUNTY...AND THE THREAT OF FLOODING IN THE 
VIRGINIA GULCH DRAINAGE APPEARS TO BE OVER FOR THIS EVENING.  

PERSONS IN AND NEAR IDAHO SPRINGS SHOULD REMAIN ALERT TO CHANGING 
WEATHER CONDITIONS.

LAT...LON 3979 10557 3972 10560 3967 10546 3975 10546

$$
DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:50 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 19 2004

.SHORT TERM DISCUSSION...ABUNDANT MOISTURE STILL PREVALENT ACROSS
AREA...AS NOTED BY WATER VAPOR LOOPS.  CURRENT PRECIPITABLE WATER
VALUES OVER AN INCH.  LATEST RADAR SHOWING CONVECTION CONFINED TO
HIGHER TERRAIN AS WEAK CAP PERSISTS ACROSS PLAINS.  WATER VAPOR LOOP
INDICATING WEAK SHORTAVE MOVING ACROSS WYOMING...NOT APPARENT ON
MODELS.  WAVE SHOULD CONTINUE TO HEAD EAST...SHOULD AID IN BREAKING
CAP ACROSS PLAINS THIS EVENING.  WILL KEEP CURRENT POPS.  STORMS
COULD DUMP SOME HEAVY RAIN...ESPECIALLY ALONG THE FOOTHILLS WHERE
RAINS FROM PREVIOUS DAYS HAD CREATED LOCAL PROBLEMS.  DESPITE WEAK
WINDS ALOFT...RADAR SHOWING SOME MOVEMENT TO THE STORMS...PROBABLY
ASSOCIATED WITH MOVEMENT OF WAVE. THUS...NOT ANTICIPATING WIDESPREAD
FLOODING PROBLEMS AT THIS TIME.  ACTIVITY SHOULD DIE OFF BY MIDNIGHT
ONCE WAVE MOVES EAST OF AREA AND SUBSIDENCE BECOMES APPARENT.  ON
TUESDAY...LITTLE CHANGE EXPECTED IN OVERALL PATTERN.  UPPER LEVEL
HIGH EXPECTED TO REMAIN NEAR FOUR CORNERS WITH PRECIPITABLE WATER
VALUES AROUND AN INCH.  SHOULD AGAIN SEE CONVECTION FIRE ACROSS
MOUNTAINS AND FOOTHILLS BY LATE MORNING AS ATMOSPHERE DESTABILIZES.
MODELS INDICATE SOME SORT OF WEAK SHORTWAVE...VIA DIV-Q FIELDS...
ROTATING THROUGH AREA BY AFTERNOON.  FOR THIS REASON...WILL UP THE
POPS A CATEGORY ACROSS THE HIGH COUNTRY.  AS FOR PLAINS...7H
TEMPERATURES EXPECTED TO BE AROUND +16 DEGREES CELSIUS...WHICH COULD
DELAY STORM DEVELOPMENT. FORECAST SOUNDINGS DO SHOW A WEAK CAP
AROUND 650 MB LINGERING THROUGH MUCH OF THE DAY.  MODELS ALSO
INDICATE SURFACE FRONT MOVING SOUTH ACROSS AREA BY 18Z...WITH LOW
LEVEL EASTERLY FLOW DURING AFTERNOON.  THIS MAY ALSO DELAY THE
STORMS.  WILL DELAY STORMS ACROSS PLAINS A FEW HOURS...BUT WILL KEEP
POPS AS IS.  GRIDDED TEMPERATURE AND THICKNESS GRIDS SHOW A COUPLE
DEGREES OF WARMING FROM TODAYS READINGS DESPITE UPSLOPE.  GUIDANCE
VALUES INDICATE LITTLE CHANGE...WHICH IS MORE PREFERRED.

.LONG TERM DISCUSSION...TUESDAY NIGHT...THE UPPER LEVEL RIDGE WILL
REMAIN CENTERED OVER AZ/NEW MX.  CAPES LATE TUESDAY AFTN WILL RANGE
FROM 500 TO 1000 J/KG...ENOUGH TO MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EVENING.  WEDNESDAY THROUGH SATURDAY...UPPER
RIDGE BECOMES MORE SUPPRESSED AND A WESTERLY FLOW ALOFT DEVELOPS AS
A SERIES OF DISTURBANCE MOVES ACROSS THE NORTHERN ROCKIES.  THE
FIRST SYSTEM WILL PASS TO THE NORTH OF COLORADO ON WEDNESDAY WITH
ANOTHER ON THURSDAY.  AS A RESULT...A WEAK COOL FRONT SLIDES INTO
NORTHEASTERN COLORADO WEDNESDAY AFTERNOON WITH A STRONGER ONCE
PUSHING INTO THE CWFA ON THURSDAY AFTERNOON.  THE MESOETA BUFFER
SOUNDINGS SHOW THE BEST CAPE BY THURSDAY AND FRIDAY WILL BE ALONG
THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AS TERRAIN WILL BE THE
FOCUSING MECHANISM FOR ANY THUNDERSTORMS WITH UPSLOPE CONDITIONS IN
PLACE.  IF THE ETA/AVN SOUDNINGS ARE CORRECT THAN THE PRECIPITABLE
WATER VALUES BOTH DAYS WILL BE WELL OVER AN INCH...SO HEAVY RAIN
WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS. THE NORTHEAST PLAINS
MAY BE TOO CAPPED FOR THUNDERSTORMS ON THURSDAY AND FRIDAY...BUT
STILL THINK SCT SHOWERS WILL BE AROUND. AS A RESULT HAVE REWORDED
THE WEATHER FOR THAT TIME WITH JUST ISOLATED STORMS POSSIBLE.  AS
FOR THE WEEKEND...THE GFS DOES NOT SHOW MUCH OF A RECOVERY IN
TEMPERATURES UNTIL POSSIBLY MONDAY.  FOR NOW WILL HOLD OFF ON
CHANGING THINGS TOO DRASTICALLY AND KEEP THINGS MORE IN LINE WITH
THE SURROUNDING OFFICES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jul 19, 11:02 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT MON JUL 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS
AND FOOTHILLS...PERSISTING INTO THE EARLY EVENING HOURS.  ON THE
PLAINS...ONLY ISOLATED STORMS CAN BE EXPECTED.  DUE TO WEAK
INSTABILITY AND WIND SHEAR...SEVERE STORMS ARE NOT ANTICIPATED.
HOWEVER...A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS WEDNESDAY
THROUGH FRIDAY...AS A SERIES OF COLD FRONTS MOVE INTO THE NORTHEAST
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
...BUT BY THURSDAY AND FRIDAY COOLER TEMPERATURES WILL LIMIT
INSTABILITY AND THE THREAT OF SEVERE WEATHER.  HOWEVER...LOCALLY
HEAVY RAINFALL MAY DEVELOP AS MOISTURE INCREASES SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:18 PM MDTSevere Thunderstorm WarningBOULarimer57 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.